# SDR FQAR20150927099

- Difficulty date: September 27, 2015
- Submitted: September 29, 2015
- Operation: General aviation
- Aircraft: N921PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843268
- Aircraft time: 17,042 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: SL36006WA20P
- Part serial: 366WB1517300
- Condition: Failed
- Location: Engine
- Part time: 752 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: B, A

## Discrepancy

10 MINUTES AFTER TAKEOFF FROM AN INTERMEDIATE STOP, THE STUDENT PILOT NOTED THE ENGINE SLOWLY BEGAN TO LOOSE POWER, ACCOMPANIED BY ROUGHNESS AND ABNORMAL ENGINE SOUNDS.  THE STUDENT RETURNED TO THE DEPARTURE AIRPORT AND PERFORMED A SAFE LANDING.  AFTER EXITING THE ACFT, HE NOTED THE RT SIDE OF THE ACFT WAS BATHED IN OIL; HE HAD LOST 2 QUARTS DURING THE INCIDENT FLIGHT.  MAINTENANCE REMOVED THE ENGINE COWL AND OBSERVED THE NR 4 CYLINDER HEAD WAS SEPARATED COMPLETELY FROM THE BARREL, PULLING THE PUSHRODS WITH IT AND CAUSING THE LEAK. THE CYLINDER WAS REPLACED. THE REMOVED CYLINDER HAS A 3" AREA OF EXHAUST STAINING BETWEEN THE LOWER FINS, WHICH IS LIKELY WHERE THE SEPARATION STARTED.  THE REMAINING FRACTURE FACES HAVE A ROUGH, MATTE APPEARANCE WITH NO EXHAUST STAINING.  THERE ALSO APPEAR TO BE SMALL PIECES OF THE HEAD THAT ARE MISSING FROM THE SEPARATION SITE. THE AFFECTED CYLINDER HAD BEEN INSTALLED NEW ON THE ENGINE DURING O/H 7 MONTHS/751.6 HRS PRIOR.  IT HAD LAST BEEN VISUALLY INSPECTED 45.2 HRS PRIOR, HAD A 76/80 COMPRESSION TEST 96.3 HOURS PRIOR, AND HAD A BORESCOPE EXAMINATION 461.9 HRS PRIOR, AND EACH TIME, NO DEFECTS WERE NOTED. THE CYLINDER HEAD CASTING NR IS C-05949.
